Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2002, 7:22 PM CDT for Nodaway County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 12, 2002, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Nodaway County, MO
The radar
The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:30 PM CDT | Thunderstorm Wind 61 E | Hopkins, MO | Several trees uprooted and there was minor roof damage reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 130022
SVRMCI
MOC147-130115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI
* UNTIL 815 PM CDT
* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES EAST OF BRADDYVILLE...OR 12 MILES SOUTHWEST OF
BEDFORD IA...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOPKINS BY 730 PM CDT.
HOPKINS...PICKERING...MARYVILLE BY 735 PM CDT.
RAVENWOOD BY 755 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 60 MPH AND DIME
SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4058 9518 4051 9520 4032 9489 4026 9464
4057 9466
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:20 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 3:20 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT WED JUN 12 2002 SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SUBTROPICAL RIDGE ACROSS SOUTHERN PLAINS AND UPPER LOW CENTERED NEAR CENTRAL NORTH DAKOTA/SASKATCHEWAN BORDER...RESULTING IN TIGHT BELT OF WESTERLIES ACROSS NORTHERN/CENTRAL PLAINS REGION. AT THE SURFACE...OVERNIGHT CONVECTION MADE SURFACE ANALYSIS RATHER MESSY...WITH NUMEROUS MESOSCALE BOUNDARIES EVIDENT. FEATURES OF INTEREST THIS MORNING WERE SURFACE FRONT EXTENDING FROM CENTRAL IOWA BACK INTO SOUTH CENTRAL NEBRASKA...THEN INTO NORTHWEST KANSAS. OUTFLOW BOUNDARIES WERE NOTED FROM SOUTHWEST MISSOURI BACK INTO NORTHERN OKLAHOMA...WITH ANOTHER BOUNDARY NOTED FROM WEST CENTRAL MISSOURI BACK INTO CENTRAL KANSAS. 18Z TOP SOUNDING AND VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON INDICATE SOUTHERN 2/3RDS OF CWA HAVE YET TO RECOVER FROM OVERNIGHT CONVECTION...AS WINDS HAVE BEEN LIGHT AND VARIABLE WITH SFC TEMPS REMAINING IN THE LOW 80S DESPITE ABUNDANT SUNSHINE. TOP SOUNDING INDICATES STABLE LAYER NEAR SURFACE REMAINS IN PLACE...WITH TEMP OF AROUND 88 NEEDED TO FULLY ERODE CAPPING INVERSION. EXPECT ZONES SOUTH OF HIGHWAY 36 TO REMAIN STABLE THROUGH REMAINDER OF AFTERNOON. MSAS ANALYSIS SHOW INSTABILITY AXIS EXTENDS FROM CENTRAL IA BACK INTO NORTH CENTRAL KS...WITH LIS OF -8 TO -10. THUNDERSTORMS BEGINNING TO DEVELOP ACROSS NORTH CENTRAL MISSOURI...ALONG OUTFLOW FROM SHOWER ACTIVITY OVER SOUTHERN IA. ADDITIONAL STORMS ALSO DEVELOPING ACROSS SOUTHEAST NEBRASKA. FOR TONIGHT...HAVE LEANED TOWARDS THE ETA MODEL SOLUTION. EXPECT 2 MCSS TO DEVELOP ACROSS PLAINS STATES. FIRST MCS EXPECTED OVER EASTERN NEBRASKA INTO SOUTHERN IOWA AND NORTHERN MISSOURI NORTH OF HIGHWAY 36...ALONG AFOREMENTIONED INSTABILITY AXIS. THUS HAVE INCLUDED LIKELY POPS ACROSS NORTHERN ZONES. EXPECT SECOND MCS TO DEVELOP ACROSS SOUTHERN KANSAS LATE THIS EVENING AND PROPAGATE SOUTHEAST PER CORFIDI VECTORS...REMAINING WELL SOUTH OF CWA. SOUTHERN 2/3RDS OF CWA SHOULD REMAIN BETWEEN THESE 2 COMPLEXES. AS COLD FRONT PUSHES INTO CWA OVERNIGHT...850MB WINDS PROGGED TO VEER TO WESTERLY...MINIMIZING DEEP LAYER CONVERGENCE ALONG FRONT. THUS EXPECT JUST SCATTERED STORMS TO DEVELOP ALONG FRONT SOUTH OF HIGHWAY 36...AND HAVE KEPT POPS IN CHANCE CATEGORY. FOR THURSDAY...SURFACE FRONT EXPECTED TO BE SOUTH OF CWA AS NORTHWESTERLY FLOW DEVELOPS ACROSS REGION. HAVE KEPT CHANCES OF PRECIP OUT OF FORECAST FOR SOUTHERN ZONES...ALTHOUGH IF FRONT REMAINS FURTHER NORTH THAT CURRENTLY PROGGED MAY NEED TO INTRODUCE CHANCE POPS ALONG AND SOUTH OF HIGHWAY 50. OTHERWISE EXPECT DRY WEATHER CWA-WIDE THURSDAY NIGHT AND FRIDAY...AS NORTHWEST FLOW BECOMES ESTABLISHED...WITH SURFACE RIDGE BUILDING INTO REGION. EXPECT COOLING TREND THURSDAY/FRIDAY AS COOLER AIRMASS ASSOCIATED WITH SURFACE RIDGE BUILDS INTO CWA. SEAMAN A RATHER AMPLIFIED WEATHER PATTERN SHAPES UP FOR THE WEEKEND. THE BIG UPPER LOW RESIDING ON THE NORTH DAKOTA BORDER IS EXPECTED TO SLOWLY DRIFT TOWARD THE GREAT LAKES. THE CENTRAL PLAINS WILL BE UNDER UPPER LEVEL NORTHWEST FLOW WITH UNUSUALLY LOW HEIGHTS OVER MISSOURI AND EASTERN KANSAS THROUGH TUESDAY. TIMING THE DISTURBANCES IN THE UPPER FLOW WILL BE QUITE CHALLENGING...BUT IT APPEARS THAT NOCTURNAL THUNDERSTORM COMPLEXES ORIGINATING IN THE NORTHERN HIGH PLAINS WILL BE A GOOD BET SATURDAY...SUNDAY...AND MONDAY. THE BEST CHANCE FOR PRECIPITATION OVER MISSOURI AND EASTERN KANSAS WILL PROBABLY BE SUNDAY NIGHT/MONDAY MORNING. THE MRF AND CANADIAN MODELS SHARE SIMILAR TIMING WITH A DISTURBANCE IN THE NORTHWEST FLOW LATE SUNDAY. IT LOOKS LIKE THE MRF SUFFERS FROM SOME CONVECTIVE FEEDBACK PROBLEMS BY 12Z MONDAY...DEEPENING THE UPPER TROUGH OVER THE FORECAST AREA TOO MUCH. I PREFER THE CANADIAN MODEL WITH ITS DEPICTION OF HEAVY RAIN OVER CENTRAL NEBRASKA THROUGH NORTHWEST OKLAHOMA. I HAVE INCLUDED SOME MENTION OF THUNDER FOR THE ENTIRE FORECAST AREA...BUT I BELIEVE THAT THE BEST CHANCES FOR THUNDER SUNDAY...SUN NIGHT AND MONDAY WILL BE OVER WESTERN PORTIONS OF THE FORECAST AREA. THE REMAINDER OF THE EXTENDED FORECAST SHOULD BE AT OR BELOW AVERAGE TEMPS WITH MUCH LOWER HUMIDITY THAN WEVE EXPERIENCED DURING THE LAST FEW DAYS KOCH 330 AM... CURRENT SATELLITE IMAGES...RADAR AND SURFACE ANALYSIS CONTINUE TO SHOW OUR FRONT LAYING ALONG A LINE FROM THE SOUTHWEST CORNER OF KANSAS THROUGH THE SOUTHEAST CORNER OF NEBRASKA AND EXTENDING ON TOWARDS SOUTHERN WISCONSIN. A SMALL BOW ECHO...MOVING PAST DODGE CITY AT THIS HOUR...HAS ME A LITTLE WORRIED ABOUT REDEVELOPMENT OF A SMALL COMPLEX OF THUNDERSTORMS REACHING OUR AREA DURING THE POST SUNRISE HOURS. BUT...THICKNESS LINES AND CORFIDI VECTORS INDICATE THAT THIS LITTLE STORM SYSTEM SHOULD TURN TO THE SOUTHEAST OF OUR REGION...SO I HAVE LEFT CHANCE POPS IN THE FORECAST FOR THIS MORNING ALONE. THOUGH...WITH A NUMBER OF BOUNDARIES LAYING AROUND THE AREA...AFTER THE OVERNIGHT STORMS...CONVECTION COULD START ANYWHERE AT ANYTIME. THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT SHOULD ARRIVE IN THE AFTERNOON AS THE BAROCLINIC ZONE ALONG THE FRONT TIGHTENS UNDER THE MID DAY SUN AND BEGINS TO FINALLY PUSH SOUTH. THE MODELS ARE IN DISAGREEMENT OVER THE SPEED AND TIMING OF THE FRONTAL PASSAGE SO I HAVE GONE WITH A BROAD BRUSH COMPROMISE AT THIS TIME. HOWEVER...WITH THE UPPER LEVEL SUPPORTING WINDS STILL FLOWING PARALLEL TO THE FRONT...ITS MOVEMENT IS EXPECTED TO BE SLOW AND MORE HEAVY RAIN FROM TRAINING STORMS IS LOOKING DISTINCTLY POSSIBLE. GIVEN THE OVERNIGHT RAIN ACTIVITY...THE DAY SHIFT MAY WANT TO THINK ABOUT A FLOOD WATCH FOR THE SOUTHERN HALF OF THE CWA. I HAVE ONLY MADE MINOR ADJUSTMENT TO THE GOING TEMPERATURE FORECASTS IN THE SHORT AND LONG TERM. IN THE EXTENDED SECTION I DID DECIDE TO BROAD BRUSH IN SOME THUNDERSTORM ACTIVITY FOR SUNDAY THROUGH MONDAY AS THE NORTHWEST FLOW INDICATED BY THE MID AND LONG RANGE MODELS LOOKS REASONABLE...AND ANY WEAK SHORTWAVE EMBEDDED IN THE FLOW COULD TRIGGER SOME ACTIVITY. CUTTER EAX... KS...NONE MO...NONE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.